Drug Overdose Reversal

By Alvin Elliott, Alumni Association’s Recovery Advocate

 

Naloxone is a safe antidote meant to rapidly reverse an opioid overdose.

Overdose is a major public health problem and is now the leading cause of accidental death in the nation. In 2017, more than 72,000 Americans died from an overdose and over 700 died in Nevada.

Many of those deaths could have been preventable. The majority of overdose victims do not die until several hours after they have taken a drug and most of these deaths occur in the presence of others, meaning that there is both time and opportunity to intervene and save a life.

For some, the idea of intervening in a crisis involving drugs can be intimidating. The truth, however, is that our nation is in the middle of an epidemic that needs the help of every citizen.

An opioid overdose is an emergency that has no religious belief, party affiliation or ethnic origin. In many cases, someone will die unless there’s help.

Many states allow anyone to intervene when an overdose is happening, without the fear of legal repercussions. By removing this huge barrier, anyone can step forward and respond to an urgent life-threatening incident.

In Nevada, there is the Good Samaritan Drug Overdose Act. This Act allows bystanders to avoid prosecution for minor drug offenses, including arrest while seeking emergency help during an overdose incident.

Naloxone training with Will Allphin (left), Alvin Elliott (center), and Heidi Gustafson (right).

 

Local Resources

If you want to learn more about Naloxone and overdose prevention, local organizations are offering training and free doses of the antidote. Get the facts, get the training, and save a life.

Las Vegas Recovery Center Alumni Association

Southern Nevada Harm Reduction Alliance

Foundation for Recovery

The Center

Overdose Prevention

Demonstrating Naloxone administration.

There are several Naloxone overdose reversal brands available, including Narcan and Evzio, which are most commonly administered through a shot or nasal spray.

If you suspect that a friend or loved one is suffering from an overdose, here are the symptoms to look for: nausea, vomiting, abdominal cramps, diarrhea, dizziness, loss of balance, drowsiness, breathing difficulties, and blue lips.

If a person is showing these signs, it is advised that you call 911.

If you have Naloxone on hand, administer the dose. If you are unsure how to administer the Naloxone dose, the emergency personnel on the phone should be able to talk you through the process.

 

Also, if you notice that a loved one may be misusing any type of alcohol, drug or prescription, and you are seeking confidential help, here is a list of resources:

Las Vegas Recovery Center

Drug Abuse Hotlines

Foundation for Recovery

 

Pin It on Pinterest

Shares
Share This